Alert archive / Wyoming / Red Flag Warnings in 2023
Red Flag Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Aug 21, 2023, 3:16 AM MDT for 4 counties in Wyoming. It took effect at Aug 21, 2023, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 21, 2023, 3:16 AM MDT (09:16 UTC)
- In effect from
- Aug 21, 2023, 12:00 PM MDT
- Expired
- Aug 21, 2023, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Cheyenne, WY
Counties Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 9.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
623 WWUS85 KCYS 210916 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 316 AM MDT Mon Aug 21 2023 ...Red Flag Warning from Noon through 8pm today for zones 417 and 418... .The combination of gusty winds, very warm temperatures and low humidity will create near critical fire weather conditions especially for the western portions of these zones. WYZ417-418-212215- /O.NEW.KCYS.FW.W.0004.230821T1800Z-230822T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- 316 AM MDT Mon Aug 21 2023 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES for FIRE WEATHER ZONES 417 AND 418... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire weather zone 417. Fire weather zone 418. * WIND...Southwest at speeds of 25 to 30 mph. * HUMIDITY...12 to 15 percent. * HAINES...4 * THUNDERSTORMS...No Thunderstorms are expected. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
597 WWUS85 KCYS 211913 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 113 PM MDT Mon Aug 21 2023 ...Red Flag Warning from Noon through 8pm today for zones 417 and 418... .The combination of gusty winds, very warm temperatures and low humidity will create near critical fire weather conditions especially for the western portions of these zones. WYZ417-418-220200- /O.CON.KCYS.FW.W.0004.000000T0000Z-230822T0200Z/ Niobrara/Lower Elevations of Converse/Thunder Basin National Grassland- Middle North Platte River Basin/Niobrara and Converse High Plains- 113 PM MDT Mon Aug 21 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITIES FOR FIRE WEATHER ZONES 417 AND 418... * AFFECTED AREA...Fire weather zone 417. Fire weather zone 418. * WIND...Southwest at speeds of 25 to 30 mph. * HUMIDITY...12 to 15 percent. * HAINES...4 * THUNDERSTORMS...No Thunderstorms are expected. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Aug 20, 10:49 PM MDT, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 20, 10:49 PM MDT, 4 hours 27 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1049 PM MDT Sun Aug 20 2023 .SHORT TERM...(This evening through Tuesday) Issued at 347 PM MDT Sun Aug 20 2023 1) Wildfire smoke from fires burning in eastern Washington and Canada my produce widespread haze across portions of Niobrara, Converse and the northern Nebraska Panhandle. 2) Very hot temperatures expected across much SE Wyoming and the Nebraska Panhandle on Monday. Triple digit heat will be widespread across the Nebraska Panhandle and some heat highlights may need to be issued. 3) Breezy and dry conditions will create areas of elevated to near critical fire weather conditions across Carbon county and parts of SE Wyoming Monday afternoon. 4) Isolated to scattered showers and thunderstorms are possible for areas west of the Laramie Range on Tuesday. Temperatures still remaining hot. The large area of high pressure becomes the dominant weather player across much of the Intermountain West as the area transitions toward a hot, dry and breezy pattern beginning Sunday and continuing into Monday. The main weather impact on Sunday will be areas of smoke and haze moving into northeastern Wyoming and the Nebraska Panhandle. Winds will bring down the smoke and haze brought on by the large wildfires burning over western Canada and the Pacific Northwest. Potential for heat highlights as temperatures are expected to turn very hot across much of SE Wyoming and the Nebraska Panhandle on Monday. NAEFS continue to show 700mb temperatures in the 99th percentile with a thermal ridge beginning more prominent across the Nebraska Panhandle. Temperatures are progged to warm between 99-104F across a large portion of the Nebraska Panhandle and with low to mid 90s across SE Wyoming. This temperature forecast will be monitored for potential heat highlights being needed for Monday. Additional concern on Monday will be the potential for fire weather conditions across Carbon, Niobrara and Converse counties. For more details see fire weather discussion below. Could see a return of moisture into central Wyoming on Tuesday as the ridge begins to flatten out and slowly shift back toward the east. Much of the area should remain dry on Tuesday but some showers and thunderstorms will be possible across areas west of the Laramie Range where the better transport of moisture will interact with the higher terrain. Areas east of the Laramie Range will continue to see hot, dry and breezy conditions once again. .LONG TERM...(Wednesday through next Sunday) Issued at 347 PM MDT Sun Aug 20 2023 By Wednesday, the strong 600 decameter high over the center of the country begins to weaken and shift further south. The biggest impact this will have on the area is to cool temperatures off by a few degrees, leading to highs in the 80s and 90s. This also puts the area in more southwesterly flow allowing some better moisture to move into the western half of the CWA. There is a weak disturbance thats moves through the ridge on Wednesday which will likely trigger isolated to scattered convection across the high terrain during the afternoon hours. A similar day is expected on Thursday with temperatures continuing to cool off with another round of scattered convection possible. Luckily, severe weather chances look minimal on both days. The forecast begins to deviate on Friday with both the GFS and ECMWF showing different solutions. The GFS has changed its course from previous runs yesterday. Originally, it showed a plume of monsoon moisture extending into the CWA leading to widespread heavy rainfall. Now, the current deterministic GFS builds a ridge axis over the CWA which keeps the monsoon moisture farther south in Colorado. As a result, soundings from the GFS are much less saturated with lower PWs, especially in the northern half of the CWA. GFS still shows some heavy rainfall, though it is not as widespread and mainly confined to the Colorado/Wyoming boarder and areas west of the Laramie Range. In contrast, the ECMWF shows a much wetter solution with a strong monsoon push. ECMWF model soundings show fairly saturated profiles with PWs well above climatological normal. ECMWF mean PWs are above the 99.5th percentile for most of the CWA! The deterministic model shows widespread heavy rainfall across the area Friday and even into the day on Saturday. Following this solution, flash flooding could definitely be a concern. Because of this, did align PoPs on Friday closer to the ECMWF as it has been more consistent over the past few days. Heading into the weekend, conditions become a bit drier as the upper- level ridge over the center of the country begins to retrograde back westward and push the moisture further west. Still looking at precipitation chances both days due to a weak shortwave moving across the region but again, storms will likely not be severe due to lack of instability and shear. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1050 PM MDT Sun Aug 20 2023 Overall fairly good flight conditions across the area over the next 24 hours or so, but some challenges to the forecast for NE terminals still exist through Monday morning due to LLWS and potential for low clouds and/or fog. Models continue to show a low-level jet developing over western Nebraska through early Monday morning, so maintained LLWS with SSW winds just above the surface. These could occasionally mix down to the surface, but for the most part kept the gusty winds out of the TAF. The biggest challenge with this forecast is KCDR, where some models indicate another round of fog or low CIGs developing during the early morning hours. While HREF guidance has fairly low probabilities for IFR conditions, decided to nudge in that direction because most models are struggling with the current wind direction (which counties to be northeast). Confidence is low, but enough to add to the TAF for a few hours Monday morning. Other than that, a dry and mostly clear day is expected Monday with a some gusty winds developing. && .FIRE WEATHER... Issued at 150 PM MDT Sun Aug 20 2023 Hot, dry and breezy conditions will be common today through Tuesday, with Monday being the day of greatest concern for potential fire weather conditions to develop across Carbon county and Niobrara and Converse counties. The weather by mid-week will shift back toward a cooler and wetter pattern with scattered to widespread showers and thunderstorms returning to the forecast. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...AW LONG TERM...SF AVIATION...MN FIRE WEATHER...AW
Nearby
Red Flag Warnings in Wyoming, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.